Facebook Twitter

‘Moderna arm’ is the latest vaccine reaction worrying people

People have reported developing a reaction to the Moderna vaccine

SHARE ‘Moderna arm’ is the latest vaccine reaction worrying people
Vials of the Moderna COVID-19 vaccine are pictured at the Fourth Street Clinic in Salt Lake City on Tuesday, Jan. 26, 2021. Moderna has a new COVID vaccine trial underway for children.

Vials of the Moderna COVID-19 vaccine are pictured at the Fourth Street Clinic in Salt Lake City on Tuesday, Jan. 26, 2021. People across the country are reporting a new side effect of the Moderna COVID-19 vaccine, calling it “Moderna Arm.”

Scott G Winterton, Deseret News

People across the country are reporting a new side effect of the Moderna COVID-19vaccine, calling it “Moderna Arm.”

What’s going on?

Doctors and medical officials said recently that they’ve seen patients come through with an odd reaction on their arm, according to KDKA (via Boston.com).

One woman described the reaction as looking like someone ripped a bandage off of your arm.

  • “It was a big rectangle, 2 1/2 to 3 inches long, maybe an 1 1/2 to 2 inches wide,” patient Genese Hendrickson told KDKA. “It left that imprint where it would be bubbled and red. It did itch.”

Dr. James DeAngelo, who works for Allergy and Clinical Immunology Associates, told KDKA that this is a normal reaction to getting the vaccine.

  • “It is some sort of immune reaction,” he said. “It’s technically not an allergy. It’s a hypersensitivity. We just don’t know the mechanism yet.”

That said, some men reported seeing their splotch became an oval, hard and warm. But it appears the reaction dies down in a week’s time.

Wait, isn’t this ‘COVID arm’?

This isn’t totally new. I wrote about this reaction — which has been dubbed “COVID arm” — in February. At the time, people reported seeing red lesions on their arms after getting the COVID-19 vaccine from Moderna, according to Health.com. The rash would develop near the injection spot of the arm.

  • “I’ve had lots of people call me about the site of the injection, and sometimes it extends pretty far up and down the arm as well,” Dr. John Swartzberg, an expert on infectious disease at the University of California, Berkeley School of Public Health, told KOMO News.

Experts said the reaction is called “delayed cutaneous hypersensitivity,” according to Health.com. The rash is a sign of a delayed reaction to the injection.

But Dr. George Morris told CBS Minnesota this isn’t anything to worry about.

  • “We’ve seen reactions like this even with other vaccines,” he said. “We know, when you get a flu vaccine, many people will have a local reaction in their arm. Tetanus vaccines. Shingles vaccines.”